Texas, 2020

Tornadoes and Hail in Texas, April 11 to 12, 2020

April 11 to 12, 2020 · NWS EWX · 23 events in 9 counties and zones

An upper level shortwave trough moved around a low over the southwestern US and enhanced lift over the mountains in northern Mexico and a dryline in West Texas. These features interacted with a warm, moist airmass over South Central Texas to generate thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$11 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough moved around a low over the southwestern US and enhanced lift over the mountains in northern Mexico and a dryline in West Texas. These features interacted with a warm, moist airmass over South Central Texas to generate thunderstorms. Some of these storms produced tornadoes and large hail. The large hail that hit the City of Del Rio and near Brackettville likely caused in excess of 10 million dollars in damage but as of this writing do not have an accurate estimate of damage from city/county/state officials or private insurance companies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 11, 5:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 11, 5:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
658 PM CDT Sat Apr 11 2020

.AVIATION...
Ceilings are a mix of VFR and MVFR currently. They will settle at
MVFR heights over the next few hours. We are starting to see
convection develop with the strongest cells west of DRT. Storms will
continue in Mexico and eventually move into the DRT area later this
evening. Some storms could produce wind gusts up to 40 kts.
Convection will spread to the east reaching San Antonio and Austin by
around 07Z. Again strong gusty winds will be possible with the
strongest storms. A cold front will move through from the west late
tonight/early Sunday. Winds will shift to the west or northwest at
DRT by around 08Z and then San Antonio and Austin around 14Z. Winds
behind the front will be gusty possibly up to 30kts or more. The
strong, gusty winds will persist through the day Sunday.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT Sat Apr 11 2020/

SHORT TERM (Tonight through Sunday Night)...

A few light showers have developed in the warm advection pattern
over our area today. There is enough instability for isolated
thunderstorms going into this evening, especially over the Serranias
del Burro that move into our Rio Grande area as indicated by the
last few runs of the TTU-WRF.

The main show remains overnight into early Sunday morning as a
Pacific front, upper level trough, and favorable upper and lower
level jets all come into play. Isolated showers and thunderstorms
will develop along the Pacific front just west of our area this
evening, then evolve into a squall line or line segments across the
Edwards Plateau and Hill Country as the low level jet enhances
inflow early in the overnight. The line or line segments will then
move across the I-35 corridor overnight/early Sunday morning and
exit to our east mid morning as the Pacific front moves away.

Instability and shear parameters suggest there could be isolated
strong to severe storms late this afternoon into early this evening
with more widespread strong to severe storms later this evening
through early Sunday morning. There is a potential for very large
hail greater than 2 inches and wind gusts greater than 70 mph. A
tornado or two is possible should some cells get out ahead of the
line or line segments. SPC has our entire area under at least a
Slight risk of severe storms with most of it under an Enhanced risk.
There is also a possibility of locally heavy rainfall that could
produce urban or small stream flooding.

In the wake of the Pacific frontal passage, a strong pressure
gradient and mixing of winds from aloft, will generate moderate to
strong surface winds. Have continued to use MOS/model blends rather
than NBM winds as the NBM winds are too low. A Wind Advisory may be
needed for westerly winds of 20 to 30 mph, gusting to 35 to 40 mph.
A drier airmass also filters into our area. Humidities fall into the
teens across the Rio Grande Plains into Southern Texas and combined
with the strong winds will maintain a Fire Weather Watch for those
areas as critical meteorological values will be reached. Will let
later shifts upgrade to a Red Flag Warning after evaluation of any
wetting rains as fuel moistures should remain normal to above normal
and ERC values remain below normal.

In the wake of the passage of the upper level trough, a Canadian
cold front moves across our area later Sunday evening into night. A
strong surface pressure gradient will bring another round of
moderate to strong winds, possibly reaching Wind Advisory levels.
This will begin a period of well below normal temperatures.

LONG TERM (Monday through Saturday)...

A seasonally chilly but otherwise benign couple of days is expected
to start the long term and work week Monday through Wednesday with
lows in the 40s to lower 50s and highs in the 60S to mid 70s,
warmest near the Rio Grande. Warmer air and moisture will gradually
return Thursday and Friday with slight chances for showers and storms
returning to the forecast during the day Friday through the weekend.
At this point there is little to no signal for significant
precipitation during this time period.

Surface high pressure, though centered well to our NNW near Wyoming,
will extend a sfc ridge axis southward through TX Monday.
Northeasterly (eastern CWA) to easterly (western CWA) flow will
prevail for several days. As longwave upper troughing over the north-
central CONUS finally abates into Thursday and yet another closed
upper low enters the West Coast, we'll see low level winds over TX
return to southeasterly/southerly. By midday Friday temperatures
will be back in the 70s and lower 80s and dew points are expected to
reach the low to mid 60s except for across the Hill Country/Edwards
Plateau. Slight chance POPS across primarily the east half of the
forecast area will return Friday through Sunday. Initially, it
appears WAA/isentropic lift will be the primary driver, but (as is
usually the case for days 7 and beyond) model divergence next
weekend leaves some uncertainty in precipitation chances.
Regardless, by Saturday high temperatures should be in the 80s area-
wide once again.

PREV DISCUSSION... /ISSUED 1234 PM CDT Sat Apr 11 2020/

AVIATION...
Radar showing only very light SHRA and will maintain VCSH for this
afternoon at the I-35 sites. Only subtle changes in timing for
tonight into early Sunday and have maintained VCTS for KDRT this
evening into the overnight and SHRA with TEMPO for TSRA for the I-35
sites overnight into early Sunday morning. MVFR CIGs at KDRT lift and
become SCT VFR early this afternoon. While CIGs lift a little at the
I-35 sites, they remain MVFR, then lower to IFR late this evening.
All sites will see a rapid erosion of clouds to VFR with the passage
of the Pacific front as SHRA/TSRA move off to the east. S to SE winds
7 to 17 KTs prevail, then shift to W to NW at 15 to 25 KTs with gusts
to 25 to 35 KTs with passage of the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  81  46  63  45 /  80  30   0   0   0
Austin Bergstrom Intl Airport  66  81  46  63  44 /  80  30   0   0   0
New Braunfels Muni Airport     66  82  47  65  45 /  80  20   0   0   0
Burnet Muni Airport            62  79  41  60  42 /  80  20   0   0   0
Del Rio Intl Airport           63  86  52  74  49 /  70   0   0   0   0
Georgetown Muni Airport        65  79  44  61  43 /  80  30   0   0   0
Hondo Muni Airport             65  84  49  71  47 /  80   0   0   0   0
San Marcos Muni Airport        67  82  46  65  44 /  80  30   0   0   0
La Grange - Fayette Regional   70  81  48  65  47 /  80  60   0   0   0
San Antonio Intl Airport       66  82  49  67  47 /  80  -    0   0   0
Stinson Muni Airport           68  83  50  69  48 /  80  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
Atascosa-Dimmit-Frio-Kinney-Maverick-Val Verde-Zavala.

&&

Short-Term/Aviation...05
Long-Term...Platt
Hazardous weather outlook, Apr 11, 2:30 AM CST, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Sat Apr 11 2020

TXZ171>173-183>194-202>209-217>225-228-120830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated severe storms will be possible in the northern CWA this
afternoon and scattered to numerous severe storms are possible
areawide in the overnight hours. Large hail and damaging winds
will be the main threats from this activity, but isolated
tornadoes will also be possible mainly in the overnight hours. The
storms overnight will initially develop in the western counties,
then move east.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical fire weather conditions are possible Sunday over the Rio
Grande Plains and southwestern Counties. Elevated fire weather
conditions are expected over the reminder of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 11, 6:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
742 PM CDT Sat Apr 11 2020

TXZ183-120130-
Val Verde TX-
742 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 830 PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or near Comstock, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Del Rio, Comstock, Loma Alta, Lake View, Amistad Village, Black Brush
Point, Amistad Acres, Box Canyon, Diablo East, Cienegas Terrace,
Governors Landing, Long Point, Devils Shores, Pafford Crossing, 277
South Boat Ramp, 277 North Campground, San Pedro Canyon, Rough Canyon
Recreation Area, Spur 406 Campground and Rock Quarry Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3003 10072 2954 10071 2934 10094 2937 10101
      2946 10106 2947 10112 2948 10113 2947 10115
      2952 10118 2952 10125 2958 10124 2963 10126
TIME...MOT...LOC 0041Z 218DEG 33KT 2961 10109

PLATT

The radar

The Laughlin AFB radar (KDFX), 77 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Val Verde

When
April 11, 7:00 PM CST
Where
Val Verde County, 4.58 mi SW of Amistad Res East
Measured
1.75 in hail
Reported by
Public
Coordinates
29.450, -101.050

A thunderstorm produced golf ball size hail on Lake Amistad north of Del Rio.

Hail, Val Verde

When
April 11, 7:02 PM CST
Where
Val Verde County, 2.83 mi NNW of (Drt)del Rio Intl Ar
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
29.410, -100.930

A COOP observer on the north side of Del Rio reported a thunderstorm producing golf ball size hail.

Hail, Val Verde

When
April 11, 7:05 PM CST
Where
Val Verde County, 2.07 mi N of Del Rio
Measured
1 in hail
Reported by
Public
Coordinates
29.400, -100.900

A thunderstorm produced one inch diameter hail in Del Rio. This report was received from mPING.

Hail, Val Verde

When
April 11, 7:10 PM CST
Where
Val Verde County, 1.38 mi N of (Drt)del Rio Intl Ar
Measured
2.75 in hail
Reported by
Public
Coordinates
29.390, -100.920

A thunderstorm produced baseball size hail at many locations around Del Rio.

Hail, Val Verde

When
April 11, 7:13 PM CST
Where
Val Verde County, 2.07 mi N of Del Rio
Measured
1.5 in hail
Reported by
Public
Coordinates
29.400, -100.900

A thunderstorm produced ping pong ball size hail in Del Rio.

Hail, Val Verde

When
April 11, 7:15 PM CST
Where
Val Verde County, 0.6 mi E of Del Rio
Measured
3 in hail
Reported by
Public
Coordinates
29.370, -100.890

A thunderstorm produced three inch diameter hail at several locations in Del Rio.

Hail, Val Verde

When
April 11, 7:19 PM CST
Where
Val Verde County, 1.83 mi NW of (Drt)del Rio Intl Ar
Measured
2.75 in hail
Reported by
Social Media
Coordinates
29.390, -100.940

A thunderstorm produced baseball size hail in Del Rio. There was a picture of the hail on Twitter.

Hail, Val Verde

When
April 11, 7:25 PM CST
Where
Val Verde County, 1.38 mi S of Del Rio
Measured
4 in hail
Reported by
Public
Coordinates
29.350, -100.900

A thunderstorm produced four inch diameter hail in Del Rio.

Hail, Val Verde

When
April 11, 7:25 PM CST
Where
Val Verde County, 0.6 mi W of Del Rio
Measured
4 in hail
Property damage
$10 million
Reported by
Public
Coordinates
29.370, -100.910

A thunderstorm produced four inch diameter hail in Del Rio. The large hail that hit the City of Del Rio likely caused in excess of 10 million dollars in damage but as of this writing do not have an accurate estimate of damage from city/county/state officials or private insurance companies.

Hail, Val Verde

When
April 11, 7:26 PM CST
Where
Val Verde County, 0.69 mi S of (Dlf)laughlin Afb de
Measured
2.5 in hail
Reported by
ASOS
Coordinates
29.360, -100.780

The weather observer at Laughlin AFB reported a thunderstorm producing 2 1/2 inch diameter hail.

Hail, Val Verde

When
April 11, 7:27 PM CST
Where
Val Verde County, 2.41 mi W of (Dlf)laughlin Afb de
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
29.370, -100.820

A storm chaser reported a thunderstorm producing baseball size hail at the intersection of North Loop 79 and Hwy 90 in Val Verde Park.

Hail, Kinney

When
April 11, 8:08 PM CST
Where
Kinney County, 0.69 mi S of Brackettville
Measured
4 in hail
Reported by
Social Media
Coordinates
29.310, -100.420

A thunderstorm produced softball size hail in Brackettville. This report was from a picture on social media.

Hail, Uvalde

When
April 11, 9:52 PM CST
Where
Uvalde County, 6.77 mi WNW of Knippa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.320, -99.740

A thunderstorm produced quarter size hail near the intersection of Hwy 83 and FM 2690 north of Uvalde.

Hail, Edwards

When
April 12, 1:15 AM CST
Where
Edwards County, 12.7 mi SW of Rocks Spgs
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.910, -100.390

A thunderstorm produced quarter size hail between Carta Valley and Rocksprings.

Hail, Edwards

When
April 12, 1:15 AM CST
Where
Edwards County, 7.97 mi WSW of Rocks Spgs
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
29.970, -100.340

A CoCoRaHS observer reported a thunderstorm producing golf ball size hail outside Rocksprings.

Hail, Edwards

When
April 12, 1:30 AM CST
Where
Edwards County, 0.8 mi ESE of Rocks Spgs
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.016, -100.208

A thunderstorm produced nickel size hail in Rocksprings.

Thunderstorm Wind, Real

When
April 12, 2:00 AM CST
Where
Real County, 4.79 mi NNW of Prade Ranch
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
29.940, -99.790

The COOP Observer at Prade Ranch reported a thunderstorm producing wind gusts estimated at 60 mph that damaged some trees.

Thunderstorm Wind, Real

When
April 12, 2:00 AM CST
Where
Real County, 16.85 mi NW of Prade Ranch
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.060, -99.940

A thunderstorm produced wind gusts estimated at 70 mph that damaged the roof of an outbuilding east of Rocksprings.

Thunderstorm Wind, Llano

When
April 12, 2:59 AM CST
Where
Llano County, 0.29 mi WSW of Castell to 0.76 mi WNW of Castell
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.698, -98.954

A thunderstorm produced wind gusts estimated at 90 mph in the Castell area. A chimney was knocked off a house on FM 2768, the garage door was blown in on the volunteer fire department building off of CR 152, and trees were damaged across the area. East of town a recreational vehicle was tipped over east of town off CR 152 and sections of metal roof were blown off a house.

Thunderstorm Wind, Llano

When
April 12, 3:00 AM CST
Where
Llano County, 2.97 mi E of Castell
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.700, -98.900

A thunderstorm produced wind gusts estimated at 70 mph that blew down power lines east of Castell.

Tornado, Gillespie

When
April 12, 3:40 AM CST to 3:56 AM CST
Where
Gillespie County, 3.05 mi ENE of Fredericksburg to 3.53 mi ESE of Willow City
Rating
EF1
Path length
11.56 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.301, -98.825

A tornado first touched ground near the Beyer Feed Store on the north side of Fredericksburg on Hwy 16. It moved northeast and caused tree damage and took down a power line off Knopp School Rd. and Quail Run Dr. From aerial images, there is significant tree damage in about a 150 yard wide path extending to Koennecke-Eckhardt Rd. The tornado continued moving northeast where it crossed Herber-Schaefer Rd. There was tree and roof damage at a residence on FM 1631. The tornado dissipated a short time later as it crossed Wahrmund-Ahrens Rd. The highest estimated wind speed was 100 mph and it was rated EF-1.

Tornado, Blanco

When
April 12, 4:23 AM CST to 4:33 AM CST
Where
Blanco County, 1.94 mi WNW of Round Mtn to 1.6 mi ESE of Shovel Mtn Comm
Rating
EF1
Path length
5.72 mi
Path width
200 yd
Continued into
Burnet, Tx (EWX)
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
30.440, -98.361

A small tornado touched down near Round Mountain in northern Blanco County. It first appeared to touch down near RR 962 then moved northeast by Coyote Trail before impacting two RV parks on Hwy 281 and Hof Brau. Estimates from Blanco County Emergency Management show that a total of approximately 60 residences were impacted with at least 11 being completely destroyed and eight more sustaining major damage. There were two minor injuries. The tornado continued moving northeast and crossed the Blanco/Burnet County line near Creek Ln. and then dissipated in southern Burnet County near CR 401 S.

Tornado, Burnet

When
April 12, 4:33 AM CST to 4:34 AM CST
Where
Burnet County, 6.02 mi SE of Marble Falls Arpt to 6.2 mi S of Marble Falls
Rating
EF1
Path length
1.24 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.471, -98.295

A small tornado touched down near Round Mountain in northern Blanco County. It first appeared to touch down near RR 962 then moved northeast by Coyote Trail before impacting two RV parks on Hwy 281 and Hof Brau. Estimates from Blanco County Emergency Management show that a total of approximately 60 residences were impacted with at least 11 being completely destroyed and eight more sustaining major damage. There were two minor injuries. The tornado continued moving northeast and crossed the Blanco/Burnet County line near Creek Ln. and then dissipated in southern Burnet County near CR 401 S. The damage and injuries occurred in Blanco County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880870, 880872, 880876, 880877, 880878, 880879, 880881, 880882, 880883, 880885, 880888, 880889, 880890, 880891, 880892, 880893, 880894, 880895, 880913, 880914, 875754, 875763, 885194.